Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Great Falls, MT

August 5, 20065 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 5, 2006, 4:01 AM MDT for 5 counties in Montana. It took effect at Aug 5, 2006, 10:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2006, 4:01 AM MDT (10:01 UTC)
In effect from
Aug 5, 2006, 10:00 AM MDT
Expired
Aug 5, 2006, 2:48 PM MDT
In force
5 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4662 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 051001
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT SAT AUG 5 2006

MTZ113-115-051715-
/O.NEW.KTFX.FW.W.0004.060805T1600Z-060806T0200Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
401 AM MDT SAT AUG 5 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES 
ACROSS THE EASTERN PLAINS OF NORTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING. 

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 113 AND 115

GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL
DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THE EARLY EVENING
HOURS ACROSS THE EASTERN PLAINS OF NORTH CENTRAL MONTANA. RELATIVE
HUMIDITIES WILL DROP INTO THE TEENS WITH TEMPERATURES IN THE 80S
CREATING HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 051431
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MDT SAT AUG 5 2006

MTZ115-051545-
/O.CAN.KTFX.FW.W.0004.060805T1600Z-060806T0200Z/
CHOUTEAU AND FERGUS COUNTIES-
831 AM MDT SAT AUG 5 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

ALTHOUGH RELATIVE HUMIDITIES WILL DROP TO BELOW 20 PERCENT OVER
THE PLAINS THIS AFTERNOON WINDS WILL NOT BE AS STRONG AS WAS
EARLIER EXPECTED. 

$$

MTZ113-052245-
/O.CON.KTFX.FW.W.0004.060805T1600Z-060806T0200Z/
HILL AND BLAINE COUNTIES-
831 AM MDT SAT AUG 5 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES 
ACROSS THE PLAINS OF NORTH CENTRAL MONTANA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ACROSS THE
PLAINS OF NORTH CENTRAL MONTANA.

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 113 

GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
WILL DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THE EARLY
EVENING HOURS ACROSS THE EASTERN PLAINS OF NORTH CENTRAL MONTANA.
RELATIVE HUMIDITIES WILL DROP INTO THE TEENS WITH TEMPERATURES IN
THE 80S CREATING HAZARDOUS FIRE WEATHER CONDITIONS THIS
AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 052048
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SAT AUG 5 2006

MTZ113-052200-
/O.CAN.KTFX.FW.W.0004.000000T0000Z-060806T0200Z/
HILL AND BLAINE COUNTIES-
248 PM MDT SAT AUG 5 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING FOR HILL AND BLAINE COUNTIES. WINDS HAVE DIMINISHED
INTO THE 10 TO 15 MPH RANGE...AND SHOULD CONTINUE TO DECREASE.

$$

DR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 3:20 AM MDT, 41 minutes earlier.

Area forecast discussion, Aug 5, 3:20 AM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MDT SAT AUG 5 2006

.DISCUSSION...

TODAY THROUGH MONDAY...COOLER TEMPERATURES ARE ON TAP FOR TODAY
BEHIND A DRY COLD FRONT THAT SURGED THROUGH NORTH CENTRAL MONTANA
OVERNIGHT. EASTERN PORTIONS OF MY CWA WILL SEE GUSTY WINDS
CONTINUE THROUGH EARLY THIS EVENING...BUT THE REMAINDER OF MY CWA
CAN EXPECT A FAIRLY PLEASANT SATURDAY. A NEGATIVELY-TILTED UPPER
LEVEL RIDGE WILL BUILD OVER THE NORTHWESTERN CONUS TONIGHT THROUGH
SUNDAY. TEMPERATURES WILL WARM BACK UP TO WELL ABOVE SEASONAL
NORMS BY MONDAY AND MID LEVEL FLOW WILL BACK AROUND TO THE SOUTH-
SOUTHWEST. LIMITED AMOUNTS OF MONSOON MOISTURE WILL ONCE AGAIN BE
ADVECTED INTO SOUTHWEST MONTANA FOR A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS SUNDAY AND MONDAY. MPJ

MONDAY NIGHT THROUGH THURSDAY NIGHT...LARGE HIGH PRESSURE RIDGE
CENTERED OVER DAKOTAS EARLY IN PERIOD WITH CENTRAL AND SOUTHWEST
MONTANA CAUGHT UNDER THE WESTERN EDGE AND ASSOCIATED SOUTHWEST FLOW
ALOFT. SEVERAL EMBEDDED DISTURBANCES RIDE THROUGH THIS SOUTHWEST
FLOW... HOWEVER APPEARS AVAILABLE MOISTURE WILL BE SOMEWHAT LIMITED.
AS A RESULT... EXPECT ONLY ISOLATED TO SCATTERED THUNDERSTORMS.
ADDITIONALLY... THE WARM AIR MASS UNDER THE HIGH PRESSURE RIDGE WILL
CONTINUE TO KEEP TEMPERATURES ABOVE SEASONAL NORMALS THROUGH THE
PERIOD.

FRIDAY THROUGH SATURDAY...MODELS IN BASIC AGREEMENT DURING THIS
PERIOD.  A SHORTWAVE TROUGH MOVES ACROSS THE FORECAST AREA FRIDAY
FOLLOWED BY WEAK RIDGING.  LIMITED MOISTURE WITH THE TROUGH WILL
RESULT IN PARTLY CLOUDY SKIES WITH ISOLATED SHOWERS AND THUNDERSTORMS
FRIDAY...MOSTLY OVER THE MOUNTAINS. CLOUDS DECREASE FRIDAY
EVENING. LIMITED MOISTURE IN A WESTERLY FLOW WOULD RESULT IN CLEAR
TO PARTLY CLOUDY SKIES SATURDAY WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS ALONG THE NORTHERN CONTINENTAL DIVIDE. EK

&&

.AVIATION...
UPDATED 0450Z.
VFR CONDITIONS WILL PREVAIL WITH LOCAL MVFR CONDITIONS IN
CEILINGS/VISIBILITIES WITH CONVECTION. SCATTERED THUNDERSTORMS OVER
THE SOUTHWEST WITH ISOLATED CONVECTION ELSEWHERE. MAIN THREAT WITH
THUNDERSTORMS WILL BE LIGHTNING AND VERY GUSTY WINDS. CONVECTION
SHOULD DIMINISH AFTER MIDNIGHT WITH SKIES BECOMING CLEAR TOWARDS
SUNRISE. A FAIRLY STRONG COLD FRONT HAS MOVED THROUGH CUT BANK AND
HAVRE AND WILL BE MOVING THROUGH GREAT FALLS BY 06Z. BEST CHANCE FOR
MVFR/IFR CEILINGS CONTINUES TO BE TOWARDS GLACIER PARK. CAMP

&&

.FIRE WEATHER...
DRY COLD FRONTAL PASSAGE OCCURRED OVERNIGHT WITH GUSTY NORTH-
NORTHWEST WINDS ACROSS MUCH OF NORTH CENTRAL MONTANA. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT WITH PRESSURE GRADIENTS IN
MY EASTERN ZONES EXPECTED TO REMAIN MODERATE THROUGH MUCH OF
TODAY. IN ADDITION...MID LEVEL WINDS OF 30 TO 40 KNOTS ARE
EXPECTED TO MIX DOWN TO THE PLAINS OF ZONES 113 AND 115 BY
AFTERNOON. ALTHOUGH TEMPERATURES WILL BE COOLER TODAY...RELATIVE
HUMIDITIES ARE STILL EXPECTED TO DROP TO NEAR OR BELOW 20 PERCENT.
WILL ISSUE A RED FLAG WARNING FOR ZONES 113 AND 115 FOR LATE THIS
MORNING THROUGH EARLY EVENING. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  81  48  88  54 /   0   0   0   0
CTB  75  44  85  51 /   0   0   0   0
HLN  85  51  90  57 /   0   0  10  10
BZN  83  47  88  51 /   0   0  10  10
WEY  77  41  80  45 /  10  10  20  20
DLN  83  49  85  53 /   0   0  20  20
HVR  82  49  90  54 /   0   0   0   0
LWT  77  47  85  53 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR MTZ113-MTZ115.

&&

SHORT TERM...MPJ
LONG TERM...LOSS/EK
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 4, 5:03 AM MDT, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 AM MDT FRI AUG 4 2006

MTZ009-010-014-044>046-048-049-051115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
503 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL BE ON THE INCREASE THROUGH THE DAY. THE
BREEZY AND GUSTY WINDS COUPLED WITH LOW RELATIVE HUMIDITIES WILL
RAISE FIRE DANGERS TODAY. A RED FLAG WARNING IS IN EFFECT FROM
NOON TODAY UNTIL MIDNIGHT TONIGHT FOR THE ROCKY MOUNTAIN FRONT AND
THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-047-050>054-051115-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-
503 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL BE ON THE INCREASE THROUGH THE DAY...SHIFTING
NORTHERLY IN THE EVENING AS A COLD FRONT PASSES THROUGH THE AREA.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER NORTHERN PORTIONS OF SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-051115-
BEAVERHEAD-MADISON-
503 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. THE LIGHTNING ACTIVITY COUPLED WITH LOW
RELATIVE HUMIDITIES WILL INCREASE FIRE DANGER FOR THE AREA. A FIRE
WEATHER WATCH IS IN EFFECT FOR SOUTHERN PORTIONS OF BEAVERHEAD AND
MADISON COUNTIES FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ055-051115-
GALLATIN-
503 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. THE LIGHTNING ACTIVITY COUPLED WITH LOW
RELATIVE HUMIDITIES WILL INCREASE FIRE DANGER FOR THE AREA. A RED
FLAG WARNING IS IN EFFECT FOR SOUTHERN PORTIONS OF GALLATIN COUNTY
FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.